Alert archive / New York / Wind Advisories in 2013

Wind Advisory 3, NWS Buffalo, NY

January 16, 20136 counties in New York

NWS Buffalo, NY issued this wind advisory at Jan 16, 2013, 4:16 AM EST for 6 counties in New York. It took effect at Jan 16, 2013, 6:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2013, 4:16 AM EST (09:16 UTC)
In effect from
Jan 16, 2013, 6:00 PM EST
Expired
Jan 17, 2013, 12:00 AM EST
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WWUS71 KBUF 160916
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
416 AM EST WED JAN 16 2013

NYZ001>003-010-011-019-085-161730-
/O.NEW.KBUF.WI.Y.0003.130116T2300Z-130117T0500Z/
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
416 AM EST WED JAN 16 2013

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT EST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
EST TONIGHT. 

* LOCATIONS...CHAUTAUQUA...ERIE...NIAGARA...ORLEANS...GENESEE AND
  MONROE COUNTIES

* TIMING...EARLY THIS EVENING THROUGH MIDNIGHT TONIGHT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO BRING
  DOWN TREE BRANCHES AND POWERLINES WHICH COULD RESULT IN
  LOCALIZED POWER OUTAGES. IN ADDITION THE STRONG WINDS MAY MAKE
  IT DIFFICULT TO HANDLE HIGH PROFILE VEHICLES. SECURE OUTDOOR
  ITEMS SUCH AS TRASH CANS AS THEY MAY BE BLOWN OVER AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

&&

$$
3 follow-up statements
644 
WWUS71 KBUF 161717
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1217 PM EST WED JAN 16 2013

NYZ001>003-010-011-019-085-170130-
/O.CON.KBUF.WI.Y.0003.130116T2300Z-130117T0500Z/
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
1217 PM EST WED JAN 16 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT EST TONIGHT...

* LOCATIONS...THE NIAGARA FRONTIER AND LAKE ERIE SHORELINE. 

* TIMING...6 PM THIS EVENING THROUGH MIDNIGHT TONIGHT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO BRING 
  DOWN TREE BRANCHES AND POWERLINES WHICH COULD RESULT IN 
  LOCALIZED POWER OUTAGES. IN ADDITION THE STRONG WINDS MAY MAKE 
  IT DIFFICULT TO HANDLE HIGH PROFILE VEHICLES. SECURE OUTDOOR 
  ITEMS SUCH AS TRASH CANS AS THEY MAY BE BLOWN OVER AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

&&

$$

SMITH
229 
WWUS71 KBUF 170052
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
752 PM EST WED JAN 16 2013

NYZ001>003-010-011-019-085-170500-
/O.CON.KBUF.WI.Y.0003.000000T0000Z-130117T0500Z/
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
752 PM EST WED JAN 16 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* LOCATIONS...THE NIAGARA FRONTIER AND LAKE ERIE SHORELINE.

* TIMING...THROUGH MIDNIGHT WEDNESDAY NIGHT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...WINDS OF THIS MAGNITUDE HAVE THE POTENTIAL TO BRING 
  DOWN TREE BRANCHES AND POWERLINES WHICH COULD RESULT IN 
  LOCALIZED POWER OUTAGES. IN ADDITION THE STRONG WINDS MAY MAKE 
  IT DIFFICULT TO HANDLE HIGH PROFILE VEHICLES. SECURE OUTDOOR 
  ITEMS SUCH AS TRASH CANS AS THEY MAY BE BLOWN OVER AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

&&

$$
790 
WWUS71 KBUF 170446
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1146 PM EST WED JAN 16 2013

NYZ001>003-010-011-019-085-170600-
/O.EXP.KBUF.WI.Y.0003.000000T0000Z-130117T0500Z/
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
BUFFALO...BATAVIA...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
1146 PM EST WED JAN 16 2013

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT EST TONIGHT...

ADVISORY LEVEL WIND GUSTS GREATER THAN 45 MPH ARE NO LONGER
EXPECTED ACROSS FAR WESTERN NEW YORK AND THE GENESEE
VALLEY...HOWEVER GUSTS TO 35 MPH WILL STILL BE POSSIBLE FOR THE
NEXT SEVERAL HOURS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Jan 16, 3:59 AM EST, 17 minutes earlier.

Area forecast discussion, Jan 16, 3:59 AM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
359 AM EST WED JAN 16 2013

.SYNOPSIS...
A WAVE OF LOW PRESSURE LIFTING NORTH ACROSS THE MIDDLE ATLANTIC
STATES WILL BRING SOME LIGHT SNOW TO A PORTION OF THE SOUTHERN TIER
AND THE FINGER LAKES TODAY. EXPECT CLOUDY SKIES WITH INCREASING
WINDS THIS EVENING AS A STRONG COLD FRONT APPROACHES THE LOWER GREAT
LAKES. THE PASSING FRONT WILL BRING A CHANCE OF SNOW SHOWERS TONIGHT
FOLLOWED BY COLDER TEMPERATURES ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A NARROW RIDGE OF HIGH PRESSURE ACROSS THE REGION WILL BE PINCHED
OFF BY LOW PRESSURE DEVELOPING ALONG THE MID ATLANTIC REGION AND AN
APPROACHING COLD FRONT DROPPING SOUTHEASTWARD ACROSS THE GREAT
LAKES. DEEP MOISTURE TRANSPORTED NORTHWARD ALONG A STRONG MID AND
UPPER LEVEL JET WILL MAINTAIN A BAND OF PRECIPITATION BETWEEN THE
TENNESSEE AND OHIO VALLEYS...TO THE NORTHERN APPALACHIANS AND NEW
ENGLAND. THIS PRECIP WILL EDGE A LITTLE NORTHWARD AND WILL BRING
LIGHT SNOW TO THE SOUTHERN TIER AND FINGER LAKES REGION WITH A SOLID
CLOUD SHIELD ACROSS THE REST OF THE FORECAST AREA. WILL HAVE
CATEGORICAL POPS OVER ALLEGANY COUNTY TO CENTRAL NY WITH A SHARP
GRADIENT DROPPING POPS TO LOW CHANCE WITHIN A COUNTY OR TWO TO THE
NORTHWEST. SNOW ACCUMULATION WILL RANGE FROM AN INCH OR TWO FOR THE
SOUTHERN TIER...ALLEGANY COUNTY IN PARTICULAR...TO A FEW TENTHS
ACROSS THE MIDDLE GENESEE VALLEY AND EASTWARD TO THE SOUTHERN TUG
HILL REGION.

LATER IN THE DAY AND EVENING...WE CAN EXPECT STRONGER WINDS TO
DEVELOP AS A LOW LEVEL JET PRECEDES THE APPROACHING COLD FRONT FROM
THE NORTHWEST. THE STRONGER WINDS WILL BE ACROSS THE LAKE ERIE SHORE
TO MUCH OF THE NIAGARA FRONTIER AND EASTWARD TO MONROE COUNTY. WILL
HAVE 45-50KT WINDS DROPPING TO AROUND 2000FT MAINLY FROM 6PM TO
MIDNIGHT. WILL HAVE A LOW END WIND ADVISORY FOR THIS TIMEFRAME WITH
GUSTS IN EXCESS OF 45 MPH AS THE CORE OF THE JET PASSES. THE COLD
FRONT WILL REACH THE WESTERN COUNTIES OF THE FORECAST AREA LATE
DURING THE OVERNIGHT HOURS WITH THE LOW CHANCE POPS FOR SNOW
INCREASING TO UPPER CHANCE TO LOW LIKELY ALONG THE EASTERN SHORES OF
THE LAKES.

WILL SEE HIGH TEMPS TODAY IN THE MID TO UPPER 30S OVER MUCH OF THE
REGION WITH SOME LOWER TO MID 30S EAST OF LAKE ONTARIO. THE LOWS
TONIGHT WILL OCCUR LATE AT NIGHT JUST AS THE COLD FRONT PASSES...
FALLING TO THE MIDDLE 20S MOST AREAS AND UPPER TEENS FOR THE NORTH
COUNTRY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A COLD FRONT WILL BE IN THE PROCESS OF DROPPING SOUTHEAST ACROSS THE
AREA AT 12Z THURSDAY...AND WILL REACH THE MID ATLANTIC COAST BY THE
END OF THE DAY WITH COLD AIR ADVECTION INCREASING ACROSS OUR REGION.
THIS WILL PROVIDE A DECIDEDLY NON-DIURNAL TEMPERATURE TRACE WITH
TEMPS SLOWLY FALLING THROUGH THE 20S...AND FALLING THROUGH THE TEENS
ACROSS THE NORTH COUNTRY.

THE PASSAGE OF THE COLD FRONT SHOULD PROVIDE ENOUGH LOW LEVEL
CONVERGENCE TO PRODUCE A FEW SCATTERED SNOW SHOWERS IN MOST
AREAS...ALTHOUGH THE MOISTURE STARVED NATURE OF THE FRONT WILL KEEP
THIS LIGHT IN MOST LOCATIONS. THE AIRMASS WILL BECOME MARGINALLY
SUPPORTIVE OF SOME LAKE EFFECT AS WELL. ITS PLENTY COLD ENOUGH...BUT
THE DRY AIRMASS WILL GREATLY LIMIT THE POTENTIAL. LAKE INDUCED
EQUILIBRIUM LEVELS RISE TO AROUND 6-7K FEET. OFF LAKE ERIE...EXPECT
SOME LAKE ENHANCEMENT TO BEGIN EARLY IN THE MORNING ALONG THE COLD
FRONT ON WESTERLY FLOW...GIVING WAY TO WEAKENING MULTIPLE BANDS BY
MIDDAY AS BOUNDARY LAYER FLOW VEERS MORE NORTHWEST. THIS MAY PRODUCE
AROUND AN INCH ACCUMULATION ACROSS THE HIGHER TERRAIN OF THE
SOUTHERN TIER. OFF LAKE ONTARIO...EXPECT A SIMILAR TREND WITH LAKE
ENHANCEMENT STARTING THE DAY ACROSS THE TUG HILL...THEN MOVING TO
THE SOUTHEAST CORNER OF THE LAKE AND WEAKENING BY MIDDAY.
ACCUMULATIONS SHOULD BE LIMITED TO AROUND AN INCH HERE AS WELL FROM
THE TUG HILL SOUTH TO OSWEGO COUNTY...AND POSSIBLY INTO WAYNE COUNTY
AS WELL. OUTSIDE OF LAKE EFFECT AREAS ONLY A SPOTTY DUSTING IS
EXPECTED.

THURSDAY NIGHT INTO FRIDAY MORNING THE FORECAST BECOMES MUCH MORE
SUBTLE. A STRONG MID LEVEL SHORTWAVE WILL DROP ACROSS THE GREAT
LAKES THURSDAY NIGHT. BOTH NAM/GFS ALSO DEVELOP A WELL DEFINED LOW
LEVEL CONVERGENCE ZONE ACROSS WESTERN NY...WHICH APPEARS TO BE
PRIMARILY FORCED BY A LAKE AGGREGATE TROUGH DUE TO HEATING FROM THE
COMBINED EFFECTS OF ALL THE GREAT LAKES ON THE SURFACE PRESSURE
PATTERN. THE AIRMASS WILL BE MOISTURE STARVED...BUT THE COMBINATION
OF THE MID LEVEL SHORTWAVE AND LOW LEVEL CONVERGENCE MAY PRODUCE A
BROAD AREA OF LIGHT SNOW ACROSS MUCH OF WESTERN NY OVERNIGHT...
POSSIBLY LINGERING INTO FRIDAY MORNING BEFORE FALLING APART AS THE
SHORTWAVE EXITS AND INCREASING WESTERLY FLOW WIPES OUT THE
CONVERGENCE ZONE.

TO COMPLICATE MATTERS...THERE WILL BE A BRIEF WINDOW OF MORE
FAVORABLE LAKE EFFECT POTENTIAL AS WINDS INCREASE AND LINE UP. OFF
LAKE ERIE...LAKE INDUCED EQUILIBRIUM LEVELS RISE TO AROUND 8-9K FEET
THURSDAY NIGHT AS WINDS BECOME MORE WESTERLY. THIS MAY ALLOW SOME
LAKE EFFECT TO DEVELOP ACROSS THE WESTERN SOUTHERN TIER. THE LACK OF
DEEP MOISTURE SHOULD KEEP THIS RELATIVELY LIGHT...BUT MAY SEE SOME
MINOR ACCUMULATIONS IN SOME SPOTS. OFF LAKE ONTARIO...LAKE INDUCED
EQUILIBRIUM LEVELS RISE TO AROUND 10K FEET LATER THURSDAY NIGHT INTO
FRIDAY MORNING. INITIALLY THE VERY WEAK LOW LEVEL FLOW WILL EITHER
INHIBIT LAKE EFFECT FORMATION OR FORCE A TEA-KETTLE BAND WHICH WOULD
STAY MAINLY OVER THE LAKE. BY FRIDAY MORNING INCREASING WNW FLOW MAY
CARRY THIS INTO PORTIONS OF WAYNE/N.CAYUGA/OSWEGO COUNTIES WITH SOME
ACCUMULATIONS POSSIBLE. SIMILAR TO LAKE ERIE...MOISTURE WILL BE
SOMEWHAT LIMITED...BUT INSTABILITY IS GREATER AND DEFINITELY BEARS
WATCHING. GIVEN HOW SUBTLE BOTH OF THESE ARE...FOR NOW JUST
INCREASED POPS TO LIKELY AND LATER SHIFTS CAN CONTINUE TO FINE
TUNE.

DURING THE DAY FRIDAY ANY LINGERING LAKE EFFECT SOUTHEAST OF THE
LAKES WILL DIMINISH. THIS WILL TURN OUR ATTENTION TO THE NEXT
SYSTEM. A WARM FRONT IS FORECAST TO LIFT ACROSS THE GREAT LAKES LATE
FRIDAY AFTERNOON AND FRIDAY NIGHT WITH A PERIOD OF MODERATE
ISENTROPIC UPGLIDE. MODEL GUIDANCE HAS BEEN INCONSISTENT ON SNOW
POTENTIAL ALONG THE WARM FRONT...AND REMAINS SO WITH THE 00Z RUN.
THE NAM AND ECMWF ARE DRY...WHILE THE GFS AND GEM DEVELOP A WIDE
SWATH OF LIGHT SNOW ACROSS WESTERN NY BY EARLY FRIDAY
EVENING...SPREADING NORTHEAST ACROSS THE AREA FRIDAY NIGHT. THE NAM
TENDS TO STRUGGLE WITH WARM ADVECTION GENERATED STRATIFORM
PRECIP...SO WITH THIS IN MIND HAVE INSERTED A CHANCE OF SOME LIGHT
SNOW FRIDAY NIGHT IN MOST AREAS...WITH THE BEST CHANCES CLOSER TO
LAKE ONTARIO AND LOWEST CHANCES NEAR THE PA STATE LINE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODEL GUIDANCE REMAINS IN GOOD AGREEMENT WITH THE LARGE SCALE
TREND...WHICH WILL FEATURE ONE BRIEF MILD DAY ON SATURDAY BEFORE
TEMPERATURES SLIP TO WELL BELOW AVERAGE FOR EARLY NEXT WEEK. THE
MODELS CONTINUE TO STRUGGLE ON THE SYNOPTIC DETAILS HOWEVER...WITH
NUMEROUS WEAK SHORTWAVES AND SURFACE LOWS MOVING THROUGH THE
LONGWAVE TROUGH POSITION.

ON SATURDAY THE GFS HAS GONE BACK TO A SOLUTION THAT LEAVES A WEAK
FRONTAL BOUNDARY DRAPED ACROSS THE AREA...WHICH WOULD PRODUCE SOME
LIGHT SNOW AND PREVENT THE MILDER TEMPERATURES FROM ADVECTING INTO
THE LOWER LAKES. THE ECMWF REMAINS MORE CONSISTENT WITH PREVIOUS
RUNS IN LIFTING THE FRONT TO THE NORTH SHORE OF LAKE ONTARIO. THIS
IS THE FAVORED SOLUTION...SO WILL KEEP THE BULK OF THE AREA DRY WITH
A CHANCE OF SOME LIGHT SNOW ACROSS THE NORTH COUNTRY. ALSO CONTINUED
TO FAVOR WARMER TEMPERATURES THAN GFS BASED GUIDANCE...WITH MANY
AREAS REACHING THE LOW 40S IF THE ECMWF VERIFIES.

SATURDAY NIGHT INTO SUNDAY THINGS GET MORE INTERESTING. THE
GFS/GEM/ECMWF ALL TAKE A SHARP MID LEVEL TROUGH FROM THE UPPER GREAT
LAKES INTO SOUTHERN ONTARIO AND QUEBEC...WITH AN ASSOCIATED SURFACE
LOW TRACKING JUST NORTH OF LAKE ONTARIO AND RAPIDLY DEEPENING AS IT
DOES SO. THE DEEPENING LOW WILL PRODUCE A FAVORABLE ISALLOBARIC WIND
COMPONENT...AND GFS POINT SOUNDINGS SHOW 50-55 KNOTS OF WIND
AVAILABLE JUST OFF THE DECK TO BE MIXED DOWN ONCE COLD AIR ADVECTION
STARTS IN THE WAKE OF THE LOW. THE TRACK OF THIS LOW IS ALSO THE
CLASSIC CLIMATOLOGY FOR HIGH WIND EVENTS IN WESTERN AND NORTHERN NY.
THIS IS STILL 4-5 DAYS OUT SO A LOT CAN CHANGE WITH RESPECT TO THE
TRACK AND STRENGTH OF THE LOW...BUT FOR NOW WILL INSERT A MENTION IN
THE HWO ABOUT THE POTENTIAL.

COLD ADVECTION WILL BEGIN SUNDAY BEHIND THE DEEPENING LOW...WITH
BELOW NORMAL TEMPERATURES SETTING IN BY SUNDAY NIGHT. SEVERAL WEAK
SYSTEMS WILL THEN CROSS THE GREAT LAKES REGION...BUT MODEL GUIDANCE
HAS BEEN INCONSISTENT WITH TIMING AND TRACK DETAILS. FOR NOW WILL
JUST RUN WITH CHANCE POPS FOR SOME LIGHT SNOW THROUGH THE PERIOD.
THE AIRMASS WILL BE PLENTY COLD ENOUGH FOR LAKE EFFECT SNOW...BUT
WITHOUT THE DETAILS OF THE TRACKS OF THE WEAK ALBERTA CLIPPERS THE
WIND DIRECTIONS...SHEAR AND MOISTURE PROFILES WILL BE UNKNOWN FOR
SEVERAL DAYS TO COME WHICH WILL PREVENT ANY ATTEMPT TO FORECAST LAKE
EFFECT POTENTIAL JUST YET.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
HIGH AND MID LEVEL CLOUDS CONTINUE TO INCREASE IN COVERAGE ACROSS
THE REGION AS MOISTURE ALOFT LIFTS NORTHWARDS ACROSS THE
REGION...HOWEVER VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS THE
REGION THROUGH THE OVERNIGHT PERIOD AS THE BULK OF THE MOISTURE
SHOULD REMAIN IN THE MID TO UPPER LEVELS.

A DEVELOPING WAVE IN THE SOUTHERN APPALACHIANS WILL LIFT ACROSS THE
MID-ATLANTIC STATES AND INTO THE NORTHEAST ON WEDNESDAY. THE WESTERN
EDGE OF THE PRECIP SHIELD ASSOCIATED WITH THIS FEATURE MAY BRING
SOME LIGHT SNOW AND LOCALIZED MVFR CONDITIONS TO THE FAR EASTERN
EDGE OF THE FORECAST AREA...MAINLY IN THE SOUTHERN TIER AND PORTIONS
OF THE FINGER LAKES...HOWEVER AS FLOW WILL REMAIN SOUTHERLY FOR AT
LEAST THE FIRST HALF OF THE DAY...VFR CONDITIONS ARE EXPECTED TO
HANG ON AT THE TAF SITES. AS WINDS INCREASE AND VEER TO THE
SOUTHWEST LATER IN THE AFTERNOON ON WEDNESDAY...IT IS POSSIBLY THAT
SOME LAKE INDUCED CLOUD COVER MAY DEVELOP ACROSS AREAS DOWNSTREAM OF
LAKES ERIE AND ONTARIO BRINGING AT LEAST A CHANCE OF MVFR BY LATE
AFTERNOON.

AN ARCTIC FRONT WILL CROSS THE LOWER GREAT LAKES WEDNESDAY NIGHT.
COLD ADVECTION BEHIND THE FRONT ALONG WITH STRONG AND WELL ALIGNED
FLOW ALOFT MAY BRING A PERIOD OF VERY GUSTY CONDITIONS TO AREA
AIRFIELDS OVERNIGHT WEDNESDAY NIGHT.

OUTLOOK...
WEDNESDAY NIGHT THROUGH FRIDAY...VFR/MVFR WITH A CHANCE OF LIGHT
SNOW SHOWERS.
SATURDAY...VFR.

&&

.MARINE...
SURFACE LOW WILL REMAIN WELL NORTH OF THE LAKES TODAY...ACROSS
NORTHERN QUEBEC...AND WILL SWING A STRONG COLD FRONT ACROSS THE
LAKES TONIGHT. THIS COLD FRONT COMBINED WITH STRONG AND WELL ALIGNED
MID AND UPPER LEVEL WINDS COULD CREATE A BRIEF PERIOD OF GALES
ACROSS THE EAST END OF LAKE ERIE AND ON THE OPEN WATERS OF LAKE
ONTARIO. THE GALE WATCH WILL REMAIN IN EFFECT.

WHILE THE STRONGEST WINDS SHOULD ONLY LAST FOR A BRIEF PERIOD
WEDNESDAY NIGHT...SIGNIFICANT WAVE ACTION WILL LINGER ON THE
SOUTHERN AND EASTERN SHORES OF THE LAKES ON THURSDAY AS WINDS VEER
TO THE NORTH INT HE WAKE OF THE FRONT. AS SUCH SMALL CRAFT
ADVISORIES HAVE BEEN PUT INTO PLACE AT LEAST THROUGH THURSDAY. A COL
REGION SHIFTING ACROSS THE LOWER GREAT LAKES MAY BRING A BRIEF
RESPITE TO THE WINDS/WAVES THURSDAY NIGHT BEFORE SOUTHWESTERLIES
PICK UP ONCE AGAIN FRIDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EST TONIGHT
     FOR NYZ001>003-010-011-019-085.
MARINE...GALE WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR LEZ020-
         040-041.
         SMALL CRAFT ADVISORY FROM 5 AM TO 7 PM EST THURSDAY FOR
         LEZ020-040-041.
         GALE WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR
         LOZ062>065.
         SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 7 PM EST
         THURSDAY FOR LOZ042-043-045.
         SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 7 PM EST
         THURSDAY FOR LOZ044.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...HITCHCOCK
LONG TERM...HITCHCOCK
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jan 16, 4:13 AM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
413 AM EST WED JAN 16 2013

NYZ004>008-012>014-020-021-170915-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-WYOMING-LIVINGSTON-
ONTARIO-CATTARAUGUS-ALLEGANY-
413 AM EST WED JAN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEPENING AREA OF LOW PRESSURE IS FORECAST TO MOVE BY JUST NORTH
OF THE REGION LATER SATURDAY NIGHT AND SUNDAY. THIS HAS THE
POTENTIAL TO BRING STRONG WINDS TO MUCH OF WESTERN AND NORTH
CENTRAL NEW YORK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>003-010-011-019-085-170915-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-CHAUTAUQUA-
SOUTHERN ERIE-
413 AM EST WED JAN 16 2013

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT EST
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEPENING AREA OF LOW PRESSURE IS FORECAST TO MOVE BY JUST NORTH
OF THE REGION LATER SATURDAY NIGHT AND SUNDAY. THIS HAS THE
POTENTIAL TO BRING STRONG WINDS TO MUCH OF WESTERN AND NORTH
CENTRAL NEW YORK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-170915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
413 AM EST WED JAN 16 2013

...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEPENING AREA OF LOW PRESSURE IS FORECAST TO MOVE BY JUST NORTH
OF THE REGION LATER SATURDAY NIGHT AND SUNDAY. THIS HAS THE
POTENTIAL TO BRING GALE FORCE WINDS TO LAKES ERIE AND ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042>045-SLZ022-024-170915-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
413 AM EST WED JAN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEPENING AREA OF LOW PRESSURE IS FORECAST TO MOVE BY JUST NORTH
OF THE REGION LATER SATURDAY NIGHT AND SUNDAY. THIS HAS THE
POTENTIAL TO BRING GALE FORCE WINDS TO LAKES ERIE AND ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ062>065-170915-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
413 AM EST WED JAN 16 2013

...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A DEEPENING AREA OF LOW PRESSURE IS FORECAST TO MOVE BY JUST NORTH
OF THE REGION LATER SATURDAY NIGHT AND SUNDAY. THIS HAS THE
POTENTIAL TO BRING GALE FORCE WINDS TO LAKES ERIE AND ONTARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 10:02 PM ESTGale WatchBUF12 hr
Jan 15, 10:02 PM ESTSmall Craft AdvisoryBUF12 hr
Jan 16, 10:10 AM ESTGale WarningBUF16 hr
Jan 16, 10:10 AM ESTSmall Craft AdvisoryBUF16 hr

Nearby

Wind Advisories in New York, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.